Alert archive / Iowa / Areal Flood Warnings in 2008
Areal Flood Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Apr 25, 2008, 9:00 AM CDT for Grant County, Wisconsin; Chickasaw County, Clayton County, Fayette County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2008, 9:00 AM CDT (14:00 UTC)
- Expired
- Apr 25, 2008, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Apr 25, 3:27 AM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Apr 25, 3:27 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CDT FRI APR 25 2008
.SHORT TERM...THROUGH SUNDAY NIGHT
PRIMARY FORECAST CONCERNS WERE WITH HEAVY RAIN AND SEVERE WEATHER
THREAT TODAY. OF NOTE...SIGNIFICANT RAINFALL OCCURRED DURING THE
OVERNIGHT HOURS ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WI.
PLEASE REFERENCE LATEST FLOOD WARNINGS/STATEMENTS FOR ADDITIONAL
INFORMATION.
SURFACE ANALYSIS EARLY THIS MORNING HAD FRONT EXTENDING FROM LAKE
SUPERIOR ACROSS SOUTHEAST MN AND CENTRAL IOWA...TO LOW PRESSURE IN
NORTHEAST KANSAS. MEANWHILE...WATER VAPOR IMAGERY INDICATED VIGOROUS
SHORT WAVE ADVANCING ACROSS COLORADO. PROFILERS SHOWED 850MB
SOUTHWESTERLY FLOW OF 40-50KTS FEEDING SURFACE DEW POINTS IN THE
LOWER TO MID 60S INTO PRE-FRONTAL SECTOR...WHERE NUMEROUS CONVECTIVE
CLUSTERS WERE OCCURRING.
25.00Z MODEL CONTINUED TO INDICATE WELL ADVERTISED EJECTION OF
UPPER LEVEL AND SURFACE WAVE INTO THE UPPER MISSISSIPPI VALLEY
TODAY. DETERMINISTIC AND PROBABILISTIC DATA SUITE WAS IN GOOD
AGREEMENT ON OVERALL DETAILS...THUS FORECAST CONFIDENCE WAS HIGH
FOR ADDITIONAL ROUND OF WIDESPREAD RAINFALL ACROSS THE FORECAST AREA
TODAY.
TODAY...AS VIGOROUS UPPER LEVEL WAVE EJECTS INTO THE UPPER
MISSISSIPPI VALLEY...ATTENDANT SURFACE WAVE EXPECTED TO ADVANCE
STEADILY NORTHEASTWARD ALONG SURFACE FRONT. AS THE SURFACE WAVE
MOVES INTO WI...COLD FRONT SHOULD QUICKLY SWEEP EASTWARD AND EXIT
THE FORECAST AREA BY ABOUT 26.00Z THIS EVENING.
ANOTHER IMPRESSIVE 850MB MOISTURE TRANSPORT SURGE OCCURS 12Z-18Z
TODAY...THEN PUSHES QUICKLY EASTWARD REST OF TODAY WITH SCOURING OF
LOW LEVEL RELATIVE HUMIDITY BY COLD FRONT. RESULT SHOULD BE ANOTHER
ROUND OF HEAVY RAIN THIS MORNING...MAINLY ACROSS PARTS OF NORTHEAST
IOWA AND SOUTHWEST WI. THIS WAS WHERE CONDITIONS ALREADY SATURATED
AND MANY RIVERS WERE FLOODING. OPTED TO CONTINUE FLOOD WATCH FOR
THESE LOCATIONS THROUGH 18Z TODAY.
WITH REGARD TO SEVERE WEATHER POTENTIAL...WARM SECTOR EXPECTED TO
ADVANCE INTO THE FORECAST AREA TODAY...ESPECIALLY SOUTH AND EAST
SECTIONS. LATEST NAM/WRF...GFS AND RUC INDICATED SURFACE BASED
CAPE SHOULD REACH 1000-1500J/KG. STRONG WIND SHEAR NOTED WITH
VALUES OF 60-70KTS SUGGESTING STORM MODE WOULD BE SUPERCELL.
PER SPC DAY ONE OUTLOOK...SEVERE WEATHER POTENTIAL CONDITIONAL UPON
DEGREE OF DESTABILIZATION...WHICH MAY BE LIMITED BY CLOUD COVER.
OF NOTE...HIGH RESOLUTION ARXRUCWRF SUGGESTS HIGHEST POTENTIAL FOR
SEVERE STORMS MAY BE INTO SOUTHEAST WI AND NORTHERN IL. PLEASE
REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS.
.LONG TERM...MONDAY THROUGH THURSDAY
DUE TO ONGOING HYDROLOGIC ISSUES...NOT MUCH CHANCE TO LOOK IN
DETAIL AT EXTENDED OUTLOOK. CURSORY GLANCE AT DETERMINISTIC ECMWF
AND GFS INDICATED COOL PERIOD FOR THE MOST PART...AS REFLECTED IN
CURRENT DATA BASE. SHOWER CHANCES APPEAR REASONABLE EARLY IN THE
WEEK...BEFORE DRYING OUT FOR TUESDAY AND WEDNESDAY. YET ANOTHER
SYSTEM HAS HAD CONSISTENT SIGNAL IN THE MEDIUM RANGE MODEL SUITE...
WHICH COULD AFFECT THE UPPER MISSISSIPPI VALLEY LATE IN THE WEEK.
NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.
&&
.AVIATION...
LOW PRESSURE OVER EASTERN KS EARLY THIS MORNING WILL STRENGTHEN AND
LIFT NORTHEAST ALONG A COLD FRONT EXTENDING ACROSS IA INTO NORTHWEST
WI. A LARGE AREA OF RAIN...WITH EMBEDDED TSRA...AND IFR/MVFR
CIGS/VSBYS WILL OCCUR WITH THIS LOW AS IT LIFTS INTO AND ACROSS THE
AREA TODAY. AS THE LOW LIFTS TO NEAR LAKE SUPERIOR TONIGHT...SOME
DRIER AIR WILL WRAP IN FROM THE WEST AND SOUTHWEST BEHIND IT. THIS
WILL LEAD TO SOME IMPROVEMENT OF VSBYS INTO THE VFR/MVFR RANGE
TONIGHT. HOWEVER ABUNDANT MOISTURE WRAPPING AROUND THE DEEP
CIRCULATION OF THE LOW IS EXPECTED TO KEEP CIGS IN THE MVFR RANGE
THRU TONIGHT.
&&
.HYDROLOGY...
ANOTHER ROUND OF RAIN EXPECTED TODAY...WITH WIDESPREAD RAINFALL
AMOUNTS OF 1/2 INCH TO 1 INCH. NORTHEAST IOWA AND ADJACENT
PORTIONS OF SOUTHWEST WI WILL BE MOST VULNERABLE TO ADDITIONAL
RAIN...AS THESE LOCATIONS RECEIVED SIGNIFICANT RAINFALL DURING LAST
24 HOURS. WITH SOILS SATURATED...ADDITIONAL RAINFALL SHOULD RESULT IN
RUNOFF PROBLEMS INTO RIVERS ALREADY RUNNING ABOVE NORMAL. MODERATE TO
MAJOR FLOODING FORECAST ON PARTS IF THE TURKEY RIVER AT SUCH
LOCATIONS AS GARBER AND ELKADER. AGAIN...PLEASE REFERENCE LATEST
HYDROLOGIC STATEMENTS AND FLOOD STATEMENTS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ053-WIZ054-
WIZ055-WIZ061.
MN...NONE.
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM/HYDROLOGY......THOMPSON
AVIATION.......................RRSHazardous weather outlook, Apr 25, 5:55 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 555 AM CDT FRI APR 25 2008 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-261100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 555 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WEST-CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE UPPER MIDWEST TODAY...WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS MUCH OF THE AREA. ENOUGH WARM AIR AND INSTABILITY MAY BE PULLED NORTH AHEAD OF THE LOW FOR A SLIGHT RISK OF SEVERE STORMS ALONG AND EAST OF A LA CROSSE TO MEDFORD WISCONSIN LINE TODAY. THE MAIN SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE SHOWERS AND THUNDERSTORMS WILL ALSO BRING THE THREAT FOR ANOTHER ROUND OF HEAVY RAINS. WITH SOILS ALREADY SATURATED AND RIVERS RUNNING HIGH FROM RECENT RAINS...ANY ADDITIONAL HEAVY RAINS MAY CAUSE FURTHER RISES ON STREAMS AND RIVERS. FLASH FLOODING IS ALSO A POSSIBILITY IN THE STEEP TERRAIN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AND QUIETER WEATHER IS EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS OF HIGH WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ053>055-061-261100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-VERNON-WINNESHIEK- 555 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 1 PM TODAY. A STRONG AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE UPPER MIDWEST TODAY...WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS MUCH OF THE AREA. ENOUGH WARM AIR AND INSTABILITY MAY BE PULLED NORTH AHEAD OF THE LOW FOR A SLIGHT RISK OF SEVERE STORMS ALONG AND EAST OF AN OELWEIN IOWA TO VIROQUA WISCONSIN LINE TODAY. THE MAIN SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE SHOWERS AND THUNDERSTORMS WILL ALSO BRING THE THREAT FOR ANOTHER ROUND OF HEAVY RAINS. WITH SOILS ALREADY SATURATED AND RIVERS RUNNING HIGH OR FLOODING FROM RECENT RAINS...ANY ADDITIONAL HEAVY RAINS ARE LIKELY TO CAUSE FURTHER RISES ON STREAMS AND RIVERS. FLASH FLOODING IS ALSO A POSSIBILITY IN THE STEEP TERRAIN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AND QUIETER WEATHER IS EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OELWEIN TO VIROQUA THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS OF HIGH WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
In the hours before
Local storm report, Apr 25, 5:04 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM FLASH FLOOD BLOOMINGTON 42.89N 90.93W
04/25/2008 GRANT WI EMERGENCY MNGR
WASHOUTS ON HIGHWAY 81. CONSIDERABLE DAMAGE TO BRIDGES,
MUDSLIDES OCCURRED IN THE BEETOWN, BLOOMINGTON, LANCASTER
AND ELLENBORO AREAS.
&&
RRSLocal storm report, Apr 25, 7:04 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD ELKADER 42.86N 91.40W
04/25/2008 CLAYTON IA LAW ENFORCEMENT
ROCK SLIDES AND ROAD CLOSURES REPORTED AROUND THE COUNTY
FROM FLASH FLOODING OVERNIGHT. SAND BAGGING TAKING PLACE
AT GARBER WITH EXPECTED RISES ON THE TURKEY RIVER.
&&
SHEALocal storm report, Apr 25, 7:05 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD EDGEWOOD 42.65N 91.40W
04/25/2008 CLAYTON IA PUBLIC
4.17 INCHES OF RAIN REPORTED OVERNIGHT WITH FLOODING AND
CREEKS OUT OF BANKS.
&&
SHEALocal storm report, Apr 25, 8:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM FLASH FLOOD FAYETTE 42.84N 91.80W
04/25/2008 FAYETTE IA EMERGENCY MNGR
FLASH FLOODING OVERNIGHT LED TO WATER OVER A DOZEN ROADS
ACROSS THE COUNTY. TWO ROADS ARE STILL CLOSED THIS
MORNING WHILE THE WATER HAS RECEDED FROM OTHER AREAS. THE
LITTLE TURKEY RIVER AT WAUCOMA IS STILL RISING AND MAY
FLOOD BY NOON. SAND BAGGING TAKING PLACE THERE.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:00 PM CDT | Flood Watch | ARX | Crawford, Grant, Richland, Vernon | 21 hr |
| Apr 24, 11:53 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Apr 25, 2:55 AM CDT | Areal Flood Warning | ARX | Crawford, Grant | 6 hr |
| Apr 25, 6:53 AM CDT | River Flood Warning | ARX | Crawford, Grant | 5 days |
| Apr 25, 9:55 AM CDT | River Flood Warning | ARX | Grant | 4 days |
| Apr 25, 1:54 PM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Apr 25, 1:54 PM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Apr 25, 2:34 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 56 min |
| Apr 25, 2:51 PM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Apr 25, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 53 min |
| Apr 25, 4:45 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 30 min |
| Apr 24, 11:01 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 4 hr |
| Apr 25, 5:19 AM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Apr 25, 6:41 AM CDT | Areal Flood Advisory | ARX | Allamakee, Winneshiek | 2 hr |
| Apr 25, 11:40 AM CDT | River Flood Warning | ARX | Allamakee | 31 hr |
Nearby
Areal Flood Warnings in Iowa, 2008Areal Flood Warnings in Wisconsin, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.